If you've ever had an ear infection, bronchitis or pneumonia chances are you've taken azithromycin, commonly called a Z-Pak.
The popular antibiotic, which is sold under the brand names Zithromax and zmax is the target of a Food and Drug Administration safety alert that warns the drug can cause abnormal changes to the heart's electrical activity, which may lead to a rare, but deadly heart rhythm in some patients.
Novant Cardiologist Telly Meadows said, "There are certain factors that we look at and recognize that may put you at greater risk. Those include some electrolyte problems, low sodium, low potassium, low magnesium."
Meadows said people who have pre-exisiting heart problems or are already taking heart medications are also at greater risk, like Anita Sears.
She suffers from angina or severe chest pains because her heart muscle doesn't get enough blood.
She said, "It stops you from breathing and it almost paralyzes you for a minute."
Sears was picking up heart medication today, but was prescribed a Z-Pak about two weeks ago.
Sears said, "For some reason now my heart rate is faster that it normally is." As a precaution she doesn't plan to take it anymore.
Meadows said overall most people will not have any problems from taking azithromycin.
The FDA said people taking the drug should not stop without talking to a health care professional first.
Meadows said, "If you're young completely healthy and you're not on any other medications and you have bronchitis then overall, I think you'll be pretty safe with taking azithromycin."
The FDA has updated the drug's label to include information about the warning